Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 79, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Apr 22, 2001, 10:34 AM CDT for Lane County, Scott County, Kansas. It was in force for 26 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 22, 2001, 10:34 AM CDT (15:34 UTC)
- Expired
- Apr 22, 2001, 11:00 AM CDT
- In force
- 26 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Lane County, KS, Scott County, KS
The radar
The Dodge City radar (KDDC), 105 km from the middle of the area, began a volume at 15:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 22, 10:38 AM CDT | Thunderstorm Wind 62 E | Scott City, KS | |
| Apr 22, 10:40 AM CDT | Hail 0.75 | Dighton, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 22, 8:00 AM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 3.6 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1369 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 670 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 310 m²/s²
- 0-3 km storm-relative helicity
- 330 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 9.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 221536 SVRDDC KSC101-171-221600- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 1034 AM CDT SUN APR 22 2001 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN LANE COUNTY IN KANSAS EASTERN SCOTT COUNTY IN KANSAS * UNTIL 1100 AM CDT * AT 1034 AM CDT...DODGE CITY DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST OF HEALY TO 12 MILES SOUTH OF GRIGSTON...OR ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF THE MONUMENT ROCKS TO 11 MILES EAST OF FRIEND...MOVING EAST AT 20 MPH. STORMS WITHIN THE LINE WERE MOVING NORTH NORTHEAST AT 70 MPH. * SOME LOCATIONS AFFECTED AMY AT 1050 AM CDT THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING... HAIL THE SIZE OF NICKELS DAMAGING WIND GREATER THAN 60 MILES AN HOUR VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY ISSUED FOR SCOTT COUNTY. FOR YOUR SAFETY SEEK A STURDY SHELTER IMMEDIATELY FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT WHILE LIGHTNING IS IN THE AREA. LAT...LON 3868 10082 3827 10082 3829 10048 3869 10046 JOHNSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 2:37 AM CDT, 7 hours 57 minutes earlier.
Area forecast discussion, Apr 22, 2:37 AM CDT, 7 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
237 AM CDT SUN APR 22 2001
FORECAST CHALLENGES TODAY ARE WINDS AND HOW WARM WE CAN GET AFTER
LINE OF STORMS GOES THROUGH.
STRONG UPPER LOW STARTING TO TAKE NORTHEAST TURN AND MODELS IN
FAIRLY GOOD AGREEMENT ON PROGRESSION. LOW LEVEL MOISTURE HAS
RETURNED ACROSS ALL AREA AND WE ARE PRIMED AND READY TO GO WITH
ANOTHER ROUND OF SEVERE THUNDERSTORMS. VERY STRONG SHEAR AND
UPPER FORCING SHOULD GIVE A SQUALL LINE THAT MAY FORM A FEW BOW
ECHOES. MAIN SEVERE THREAT WILL BE HIGH WINDS. CURRENT THINKING
BASED ON FRONT EDGE OF PVA WOULD GIVE LINE OF STORMS FIRST IN
FAR WEST FROM ELKHART TO SYRACUSE BY 5 AM, THEN MEADE TO DDC AND
NORTH AROUND 10 AM. FINALLY EXITING MED LODGE TO SAINT JOHN BY
1 OR 2 PM. AFTER SQUALL LINE GOES THRU SHOULD HAVE GOOD AREA OF
SUNSHINE WITH DRY SLOT. TEMPS IN WARM SECTOR SHOULD MAKE 70S. WILL
ADJUST CURRENT HIGHS UP TO AROUND 70 TO 75 ALL AREAS. ALSO VERY
STRONG WINDS SHOULD BE BOTH AHEAD AND BEHIND SQUALL LINE. SOME
PLACES MAY APPROACH HIGH WIND WARNING CRITERIA BEHIND LINE OF
STORMS. FOR NOW WILL JUST GO WITH A WIND ADVISORY ALL CWA. AS FOR
POPS EVERYBODY SHOULD GET SOME PRECIP SO NEAR 100 POP.
TONIGHT STRONG COLD FRONT WILL GO THROUGH ALL AREAS WITH WINDS
STILL FAIRLY STRONG. MAY NEED A WIND ADVISORY FOR TONIGHT. WILL ALSO
LEAVE SMALL POPS GOING FOR ANY WRAP AROUND PRECIP AND CONVERGENCE
ALONG COLD FRONT. WILL KEEP HIGHEST POPS IN NORTH CLOSER TO UPPER
LOW AND WRAP AROUND. LOWS LOOK TO BE IN MID 30S TO MID 40S WITH
GOOD MIXING.
ON MONDAY COULD STILL BE WINDY IN EAST CWA IN THE MORNING. SKIES
SHOULD BE PARTLY CLOUDY WITH TEMPS FROM 60 TO 65. GUID AND PREVIOUS
FORECAST LOOK ON TRACK.
PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.
DDC 072/037 062/035 073 +30
GCK 072/036 064/034 074 +30
EHA 072/034 066/035 076 520
LBL 073/036 065/035 075 +20
HYS 072/036 060/033 071 +41
P28 075/045 063/038 074 +20
.DDC...WIND ADVISORY ALL CWA.
KSZ030-031-043>046-061>066-074>081-084>090
KRUSE/MCCAMMONIn the hours before
Local storm report, Apr 22, 8:19 AM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED DATE
NATIONAL WEATHER SERVICE DODGE CITY, KS
819 AM CDT SUN APR 22 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0710 PM 2NW HANSTON KS 1.75 INCH HAIL
04/21/01 HODGEMAN
0715 PM RUSH CENTER KS .75 INCH HAIL
04/21/01 RUSH
0722 PM 4W BURDET KS 1.00 INCH HAIL
04/21/01 HODGEMAN
0722 PM BURDETT KS 1.00 INCH HAIL
04/21/01 PAWNEE
0745 PM 1E RUSH CENTER KS 1.00 INCH HAIL
04/21/01 RUSH
0803 PM BISON KS 1.75 INCH HAIL
04/21/01 RUSH
0807 PM 3SE RUSH CENTER KS TORNADO
04/21/01 RUSH DAMAGE UNKNOWN
0809 PM 5SE RUSH CENTER KS TORNADO
04/21/01 RUSH
0833 PM 1.5E TIMKEN KS TORNADO
04/21/01 RUSH DAMAAGE UNKNOWN
0840 PM RUSH CENTER KS 1.00 INCH HAIL
04/21/01 RUSH
0848 PM 5W BURDET KS 2.50 INCH HAIL
04/21/01 HODGEMAN
0910 PM 5E SUBLETTE KS .75 INCH HAIL
04/21/01 HASKELL
0927 PM COPELAND KS .88 INCH HAIL
04/21/01 GRAY
0938 PM ANTONIO KS 1.00 INCH HAIL
04/21/01 ELLIS
1047 PM 1.5E LIBERAL KS .88 INCH HAIL
04/21/01 SEWARD
1100 PM 8N LIBERAL KS .88 INCH HAIL
04/21/01 SEWARD
LN/JLSpecial weather statement, Apr 22, 10:09 AM CDT, 25 minutes before
KSZ030-031-043>046-061-063>065-074>078-080-084>089-221700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1009 AM CDT SUN APR 22 2001 ...PART OF SEVERE THUNDERSTORM WATCH NUMBER 167 HAS BEEN CANCELLED... SEVERE THUNDERSTORM WATCH 167 IS NO LONGER IN FOR THE COUNTIES OF HAMILTON, STANTON, MORTON, KEARNY, GRANT AND STEVENS. THE WATCH CONTINUES UNTIL NOON CDT ALONG AND EAST OF LINE INCLUDING SCOTT CITY, GARDEN CITY, SUBLETTE AND LIBERAL. BURKE
Special weather statement, Apr 22, 10:13 AM CDT, 21 minutes before
KSZ030-031-043>046-061-063>065-074>078-080-084>089-221700- SPECIAL WEATHER STATEMENT...CORRECTION FOR TYPO NATIONAL WEATHER SERVICE DODGE CITY KS 1013 AM CDT SUN APR 22 2001 ...PART OF SEVERE THUNDERSTORM WATCH NUMBER 167 HAS BEEN CANCELLED... SEVERE THUNDERSTORM WATCH 167 IS NO LONGER IN EFFECT FOR THE COUNTIES OF HAMILTON, STANTON, MORTON, KEARNY, GRANT AND STEVENS. THE WATCH CONTINUES UNTIL NOON CDT ALONG AND EAST OF LINE INCLUDING SCOTT CITY, GARDEN CITY, SUBLETTE AND LIBERAL. BURKE
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 7:07 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 53 min |
| Apr 21, 7:32 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness, Pawnee | 43 min |
| Apr 21, 7:35 PM CDT | Tornado Warning | DDC | Pawnee | 40 min |
| Apr 21, 7:58 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 62 min |
| Apr 21, 8:00 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 45 min |
| Apr 21, 8:15 PM CDT | Tornado Warning | DDC | Rush | 30 min |
| Apr 21, 8:55 PM CDT | Severe Thunderstorm Warning | DDC | Seward | 35 min |
| Apr 21, 9:03 PM CDT | Severe Thunderstorm Warning | DDC | Haskell | 42 min |
| Apr 21, 9:03 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 47 min |
| Apr 21, 9:11 PM CDT | Tornado Warning | DDC | Ellis, Rush | 49 min |
| Apr 21, 9:23 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 52 min |
| Apr 21, 9:45 PM CDT | Severe Thunderstorm Warning | DDC | Haskell | 45 min |
| Apr 21, 10:00 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 45 min |
| Apr 21, 10:45 PM CDT | Severe Thunderstorm Warning | DDC | Seward | 45 min |
| Apr 21, 11:05 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 40 min |
| Apr 22, 12:22 AM CDT | Severe Thunderstorm Warning | DDC | Ford | 38 min |
| Apr 22, 7:08 AM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 52 min |
| Apr 22, 7:09 AM CDT | Severe Thunderstorm Warning | DDC | Scott | 21 min |
| Apr 22, 7:26 AM CDT | Severe Thunderstorm Warning | DDC | Kiowa | 34 min |
| Apr 22, 7:32 AM CDT | Severe Thunderstorm Warning | DDC | Morton, Stanton | 43 min |
| Apr 22, 8:19 AM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 41 min |
| Apr 22, 9:23 AM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Kearny | 52 min |
| Apr 22, 9:46 AM CDT | Severe Thunderstorm Warning | DDC | Scott | 44 min |
| Apr 22, 10:09 AM CDT | Severe Thunderstorm Warning | DDC | Finney | 21 min |
| Apr 22, 1:27 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 48 min |
| Apr 22, 1:42 PM CDT | Severe Thunderstorm Warning | DDC | Pratt | 33 min |
| Apr 22, 2:24 PM CDT | Severe Thunderstorm Warning | DDC | Pratt | 36 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.